You wake up in the morning, and your ears are ringing. They were okay yesterday so that’s odd. So you begin thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin before bed.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that certain medications can bring about tinnitus symptoms. Could aspirin be one of those medications? And if so, should you stop using it?
Tinnitus And Medication – What’s The Link?
The long standing rumor has associated tinnitus symptoms with countless medicines. But what is the reality behind these rumors?
tTinnitus is commonly viewed as a side effect of a diverse swath of medications. The reality is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- Starting a new medicine can be stressful. Or more often, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this type of confusion.
- The affliction of tinnitus is pretty prevalent. More than 20 million individuals deal with recurring tinnitus. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will start taking medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
What Medicines Are Connected to Tinnitus
There is a scientifically proven link between tinnitus and a few medications.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are often reserved for extreme cases. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.
Medicines For High Blood Pressure
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. When the dosage is considerably higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus happens at extremely high doses of aspirin. The dosages you would take for a headache or to manage heart disease aren’t usually large enough to cause tinnitus. The good news is, in most situations, when you stop taking the large dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
Tinnitus might be able to be caused by several other uncommon medicines. And there are also some unusual medicine mixtures and interactions that could generate tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.